Alert archive / Arizona / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 8, NWS Phoenix, AZ

July 21, 2007Gila County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 21, 2007, 2:55 PM MST for Gila County, Arizona. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2007, 2:55 PM MST (21:55 UTC)
Expired
Jul 21, 2007, 4:00 PM MST
In force
65 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County Gila County, AZ

The radar

The Phoenix radar (KIWA), 109 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 3:25 PM MSTTSTM WND DMGSan Carlos, AZROOFING MATERIALS BLOWN OFF SEVERAL HOMES. MOBILE HOME WAS DAMAGED. WIND DAMAGE OCCURRED IN SMALL VILLAGE OF WHITE ROCK...NEAR SAN CARLOS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 9.9 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2007-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 727 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2007-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
727 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
1148 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPSR 212155
SVRPSR
AZC007-212300-
/O.NEW.KPSR.SV.W.0008.070721T2155Z-070721T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
255 PM MST SAT JUL 21 2007

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA...

* UNTIL 400 PM MST

* AT 251 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SAN CARLOS...OR ABOUT 16 MILES EAST OF GLOBE...AND MOVING SOUTH AT
  10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PERIDOT.

LAT...LON 3351 11042 3347 11065 3325 11064 3327 11039

$$

AJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 12:25 PM MST, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 21, 12:25 PM MST, 2 hours 30 minutes before
AZZ020>028-CAZ030>033-220000-

AREA FORECAST DISCUSSION...UPDATED AVIATION DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
1225 PM MST SAT JUL 21 2007

SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING ACROSS SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AS WESTWARD
MOVING LOW PRESSURE SYSTEMS INTERACT WITH VERY MOIST AND UNSTABLE AIR
OVER OUR AREA. A CONTINUED FLOW OF VERY MOIST AND UNSTABLE AIR FROM
THE SOUTHEAST ALONG WITH EMBEDDED LOW PRESSURE SYSTEMS MEANS A CHANCE
OF SHOWERS AND THUNDERSTORMS DEVELOPING AT ANY TIME THROUGH THE
MIDDLE OF THIS COMING WEEK. SOME STORMS WILL PRODUCE LOCALLY HEAVY
RAIN WITH FLOODING OF LOW SPOTS. TEMPERATURES ARE FORECAST TO
CONTINUE BELOW AVERAGE FOR LATE JULY THROUGH THIS COMING WEEK.

&&

.SHORT TERM...
TODAY THROUGH MONDAY...
THERE WAS VARIABLE CLOUDINESS WITH ISOLATED TO SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS MOVING WEST ACROSS LA PAZ AND MAINLY YUMA
COUNTIES LAT THIS MORNING. CLEARING FROM THE EAST WAS TAKING PLACE
OVER WESTERN MARICOPA COUNTY WITH MOSTLY SUNNY SKIES FROM THE
GREATER PHOENIX AREA EASTWARD AND ALONG THE LOWER COLORADO RIVER
VALLEY AND SOUTHEAST CALIFORNIA. TEMPERATURES WERE GENERALLY CLOSE TO
THE SAME TO A FEW DEGREES LOWER LATE THIS MORNING COMPARED WITH THE
SAME TIME YESTERDAY. DEW POINT TEMPERATURES WERE GENERALLY CLOSE TO
THE SAME...EXCEPT AS MUCH AS 5 TO 10 DEGREES HIGHER IN PORTIONS OF
SOUTH-CENTRAL ARIZONA INCLUDING THE GREATER PHOENIX AREA AND 14
DEGREES HIGHER IN JOSHUA TREE NATIONAL PARK LATE THIS MORNING
COMPARED WITH THE SAME TIME YESTERDAY.

HUMID GULF OF CALIFORNIA AIR CONTINUED TO FLOW INTO THE AREA FROM
THE SOUTH AT 15 TO 25 MPH ALONG THE LOWER COLORADO RIVER VALLEY
INCLUDING YUMA...AND FROM THE SOUTHEAST 10 TO 20 MPH IN SOUTHEAST
CALIFORNIA LATE THIS MORNING. WIND WAS LIGHT OVER SOUTH-CENTRAL
ARIZONA INCLUDING THE GREATER PHOENIX AREA LATE THIS MORNING.

A LOW PRESSURE SYSTEM WILL CONTINUE MOVING WEST OVER SOUTHWEST
ARIZONA TODAY. WITH HEATING LATER ON THIS AFTERNOON...EXPECT A
REDEVELOPMENT OF SHOWERS AND THUNDERSTORMS OVER THAT AREA.
MEANWHILE...WITH A MUCH MORE MOIST AND UNSTABLE AIRMASS OVER
SOUTH-CENTRAL ARIZONA...EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP
OVER THE HIGHER TERRAIN EAST OF THE GREATER PHOENIX AREA THIS
AFTERNOON AND SPREAD WEST INTO THE SOUTH-CENTRAL ARIZONA DESERT
AREAS INCLUDING THE GREATER PHOENIX AREA TONIGHT MAINLY DURING THE
EVENING HOURS...ACROSS SOUTHWEST ARIZONA THOUGH THE LATE NIGHT HOURS
AND POSSIBLY TO SOUTHEAST CALIFORNIA BY SUNDAY MORNING.

SOME STORMS WILL PRODUCE LOCALLY HEAVY RAIN AND SOME URBAN AND SMALL
STREAM FLOOD ADVISORIES WILL LIKELY BE ISSUED. HAIL IS ALSO POSSIBLE
IN PARTICULARLY IN SOUTHERN GILA COUNTY.

A CONTINUED FLOW OF VERY MOIST AND UNSTABLE AIR FROM THE SOUTHEAST
ALONG WITH EMBEDDED LOW PRESSURE SYSTEMS MEANS A CHANCE OF SHOWERS
AND THUNDERSTORMS DEVELOP AT ANY TIME THROUGH THE MIDDLE OF THIS
COMING WEEK. SOME STORMS WILL PRODUCE LOCALLY HEAVY RAIN WITH
FLOODING OF LOW SPOTS.

TEMPERATURES ARE FORECAST TO CONTINUE BELOW AVERAGE FOR LATE JULY
THROUGH THIS COMING WEEK.

&&

.LONG TERM...
MONDAY NIGHT THROUGH FRIDAY...
PREVIOUS DISCUSSION...
NOT MUCH TO HANG YOUR HAT ON IN THE EXTENDED AS FAR AS WHICH DAYS
WILL BE ACTIVE AND WHICH WILL NOT. THEREFORE...HAVE BROAD-BRUSHED
POPS THROUGH THE EXTENDED...THOUGH POPS ARE ABOVE CLIMO DUE TO
EXPECTED RELATIVELY ACTIVE PERIOD OVERALL. ONE THING I DO SEE THOUGH
IS THE INCREASED MOISTURE LEVELS ACROSS THE CWA THROUGH THE
EXTENDED. OPERATIONAL GFS AND ENSEMBLES KEEP PWAT NEAR 2 INCHES
THROUGH THE PERIOD. WITH LEVELS THAT HIGH...WE COULD SEE SOME
FLOODING PROBLEMS NEXT WEEK ON THE ACTIVE DAYS. OTHERWISE
TEMPERATURES WILL BE AT OR BELOW NORMAL THROUGH THE PERIOD.

&&

.AVIATION...
JULY 21 1923 UTC (JULY 21 1230 MST)

A RATHER ACTIVE AFTERNOON AND EVENING ARE EXPECTED TODAY AND
TONIGHT. LATEST SATELLITE AND RADAR TRENDS INDICATE CONVECTION HAS
STARTED EARLY TODAY...WITH NORTHERN ARIZONA AND THE MOGOLLON RIM
ALREADY FIRING. THE WHITE MTS AND SOUTHEAST ARIZONA WILL NOT BE FAR
BEHIND...WITH CONVECTION EXPECTED TO BEGIN BY 2000 UTC (FIRST OVER
THE WHITE MTS...THEN OVER SE ARIZONA). STEERING FLOW (10-20+ K FEET)
IS OUT OF THE EAST AND FAVORABLE FOR BRINGING MULTIPLE OUTFLOWS INTO
THE DESERTS THIS AFTERNOON...AND EVENTUALLY INTO KPHX AND KIWA
AIRFIELDS. THERE IS A 60% CHANCE FOR THUNDERSTORMS WITHIN 40NM OF
KPHX...STARTING AROUND 2100 UTC OVER THE PAYSON CORRIDOR TO THE NE
OF KPHX. SOUTH AND SOUTHEAST OF KPHX (IN REFERENCE TO STANFIELD)
WILL FIRE WITHIN THE NEXT FEW HOURS...AFTER 2300 UTC. THUNDERSTORM
COVERAGE IS EXPECTED TO FILL IN FROM EAST TO WEST...AND EVENTUALLY
INTO THE KPHX AND KIWA AIRFIELDS AFTER 00 UTC. AT THIS TIME...THE
STEERING FLOW DOES NOT LOOK FAVORABLE FOR BRINGING BLOWING DUST WITH
REDUCED VISIBILITIES...BUT RATHER SCATTERED THUNDERSTORMS WITH GUSTY
AND VARIABLE WINDS AND PERIODS OF BRIEF HEAVY RAIN.

AS MORE DETAILS BECOME AVAILABLE LATER TODAY...WILL AMEND TAFS AS
CONDITIONS WARRANT.

SEE TAFS PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL
FOR MORE DETAILED INFORMATION.

AVIATION DISCUSSION IS NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
JULY 21 1030 UTC (JULY 21 0430 MST)

AMPLE MOISTURE AT ALL LEVELS WILL ALLOW FOR AN INCREASED THREAT OF
SHOWERS AND THUNDERSTORMS ACROSS THE REGION THIS WEEKEND AND THROUGH
MUCH OF NEXT WEEK...SPREADING WESTWARD. SIGNIFICANT WETTING RAIN MAY
ACCOMPANY SOME STORMS...ALONG WITH GUSTY OUTFLOW WINDS AND FREQUENT
CLOUD TO GROUND LIGHTNING. THUNDERSTORM ACTIVITY IS EXPECTED TO BE
GREATEST ACROSS FIRE WEATHER ZONE 133 AND EASTERN ZONE 132...BUT
ISOLATED STORMS COULD PROPAGATE FARTHER WEST INTO SOUTHWEST ARIZONA
AND SOUTHEAST CALIFORNIA.

DAYTIME HIGH TEMPERATURES WILL BE AT OR SLIGHTLY BELOW SEASONAL
NORMALS. MINIMUM RH VALUES WILL DIP MAINLY INTO THE MID TWENTIES TO
MID THIRTIES WITH GOOD OVERNIGHT RECOVERY REGION-WIDE. DUE TO
INCREASED LOW-LEVEL MOISTURE...MAX RH VALUES APPROACHING 100 PERCENT
WILL BE COMMON IN AREAS THAT EXPERIENCE SIGNIFICANT RAINFALL.
NON-THUNDERSTORM WINDS WILL BE LIGHT IN THE MORNINGS...BUT BECOME
GUSTY AT TIMES IN THE AFTERNOONS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

SHORT TERM...ELLIS
LONG TERM...INIGUEZ
AVIATION...WANEK
FIRE WX...ROGERS/AJ
Hazardous weather outlook, Jul 21, 5:03 AM MST, 9 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
503 AM MST SAT JUL 21 2007

AZZ022>024-027-028-221200-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
503 AM MST SAT JUL 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA AND SOUTH-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL SYSTEM WILL INTERACT WITH A MOIST AND UNSTABLE
CURRENTLY OVER THE SOUTHERN HALF OF ARIZONA. THIS WILL CAUSE
SHOWERS AND THUNDERSTORMS TO DEVELOP OVER ELEVATED LOCATIONS DURING
THE EARLY AFTERNOON HOURS. THESE THUNDERSTORMS WILL THEN PROPAGATE TO
THE WEST...INTO THE LOWER ELEVATIONS DURING THE EVENING AND NIGHT
TIME HOURS. THE STRONGER STORMS WILL CONTAIN FREQUENT CLOUD TO GROUND
LIGHTNING AND WIND GUSTS IN EXCESS OF 50 MPH. HEAVY RAINFALL WILL
ALSO BE POSSIBLE...WHICH MAY LEAD TO FLASH FLOODING IN ISOLATED
LOCATIONS. SMALL HAIL WILL ALSO BE POSSIBLE AT ELEVATED LOCATIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY AS
VERY MOIST AND UNSTABLE AIR REMAINS OVER ARIZONA. HEAVY RAINFALL WILL
CONTINUE TO BE A CONCERN THROUGH THE WEEK...AS MOISTURE AMOUNTS
REMAIN ABNORMALLY HIGH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-021-025-026-CAZ030>033-221120-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
503 AM MST SAT JUL 21 2007 /503 AM PDT SAT JUL 21 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST
ARIZONA...WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND
SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCES FOR SHOWERS AND THUNDERSTORMS...MAINLY OVER
SOUTHEAST ARIZONA...LATE TONIGHT. THE MAIN THREAT FROM THESE STORMS
WILL BE WINDS IN EXCESS OF 50 MPH...FREQUENT LIGHTNING...AND HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ELEVATED CHANCES FOR SHOWERS AND THUNDERSTORMS ARE EXPECTED NEXT
WEEK...MAINLY MONDAY THROUGH FRIDAY...AS VERY MOIST AND UNSTABLE AIR
REMAINS OVER SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA. HEAVY
RAINFALL WILL BE A CONCERN THROUGH THE WEEK...AS MOISTURE AMOUNTS
REMAIN ABNORMALLY HIGH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

INIGUEZ

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 3:31 PM MSTFlash Flood WarningPSRGila119 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.